Indiana, 2001

Damaging Wind and Lightning Strike in Indiana, August 18, 2001

August 18, 2001 · NWS LMK · 2 events in 1 county or zone

1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 18, 12:50 PM EST, 8 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 12:50 PM EST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
150 PM EDT SAT AUG 18 2001

FORECAST PROBLEMS CENTER ON THUNDERSTORMS AND SEVERITY TONIGHT.

EXPECT SCT TSTMS TO DEVELOP BY LATE AFTN IN INCRSGLY UNSTBLE
AMS(ESPCLY WRN FA) AS CAPES NEAR 3000 J/KG AHD OF VORT LOBE STILL
UPSTRM.  MAJOR THREAT OF SVR STORMS COMES IN LATER TNGT(PROBABLY IN
THE FORM OF A LINEAR MCS) AS PRONOUNCED CLOSED LOW/SHRTWV TROF CONTS
TO DIG INTO THE UPR OH VLY BEFORE TURNING E/NEWD SUN MRNG. ETA PROGS
IN EXCESS OF 12 MICROBARS/SEC UVV INTO SCNTRL IN AND NCNTRL KY FROM
LATE EVE INTO THE WEE HOURS OF THE MRNG ASSOCIATED WITH CYCLONIC
LEFT EXIT REGION/RIGHT ENTRANCE REGION COUPLED JET STRUCTURE OVER
NWRN FA AT 06Z. THIS JUST DOWNSTRM FROM CURRENT SPC MODERATE RISK
AREA. WILL HIT NWRN FA WITH STRONG WORDING TNGT (HAIL/HIGH WINDS)IN
ANTICIPATION OF LIKELY INCOMING WATCH. ETA SOUNDING AT 06Z SHOWING A
BRN OF 41 OVER NWRN FA...INDICATIVE OF SUPERCELLS...HOWEVER SVR
THREAT SHUD BE WANING THEN AS BNDRY LAYER STABILIZES AND UPR SYS
TURNS EWD.

ON SUNDAY...WITH UPPER LOW ACRS LWR GREAT LAKES AND COLDER AIR ALOFT
ACROSS THE REGION...LAPSE RATES WILL BE FAVORABLE FOR CONTINUED
SCATTERED CONVECTION...ESPCLY EASTERN FA.  WILL KEEP MENTION OF CHC
POPS ALL AREAS...MAINLY MRNG ACRS WRN FA. INFLUX OF DRIER AIR SUN
NGT INTO THE NEW WORK WEEK PROGGED BY MODELS AS UPR RDG SLOWLY
BUILDS IN. WILL CONT DRY EXTENDED...EXCEPT INTRO A RW/TRW CHC
SAT.

.SDF...NONE
KIRKPATRICK

In the hours before

Special weather statement, Aug 18, 4:00 PM EST, 5 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>048-053>055-061>065-
070>074-076-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 PM EDT SAT AUG 18 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS TONIGHT ACROSS SOUTH CENTRAL INDIANA AND
MUCH OF CENTRAL KENTUCKY.

A COLD FRONT WILL MOVE SOUTHEAST INTO THE LOWER OHIO VALLEY
TONIGHT. AHEAD OF THE FRONT...MOIST AND UNSTABLE AIR WILL PREVAIL
AND MAY CAUSE LARGE HAIL AND DAMAGING WIND.

RELATIVELY STRONG WINDS IN THE UPPER ATMOSPHERE WILL LIKELY LEAD
TO A LINE OF THUNDERSTORMS DEVELOPING THIS EVENING AND APPROACHING
THE LOCAL AREA TONIGHT.

REPEATING...THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL
AND DAMAGING WIND.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS
FOR FURTHER WEATHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED THIS EVENING.

RDC

The radar

The Louisville radar (KLVX), 90 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 18, 9:15 PM EST
Where
Orange County, Orangeville
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.633, -86.550

Trees were downed by thunderstorm winds.

Lightning, Orange

When
August 18, 9:15 PM EST
Where
Orange County, French Lick
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

A house was destroyed in a fire caused by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264182, 5264183.